Adverse drug reactions: Neuropsychiatric drug reactions associated with varenicline (Champix)
The safety of a medicine after its initial marketing is provisional. Many adverse drug reactions (ADRs) to medicines are only discovered after the wider prescribing of a drug in large populations, outside the controlled and limited arena of clinical trials. In addition, many drugs are initially marketed with dosages that are later revised to avoid toxicity.
Varenicline is an a4ß2-nicotinic acetylcholine receptor partial agonist, marketed for use in smoking cessation. Treatment starts one to two weeks before a pre-defined stop date for smoking, and continues for 12 weeks. The initial dose of 0.5mg rises to 1mg twice daily for the majority of the course.
Initial concerns A well-publicised report of aggressive behaviour linked to a violent death in the US, and a case of suicide in the UK, led to increased scrutiny of varenicline. The US case provoked a large number of spontaneous reports to the Food and Drug Administration of suspected neuropsychiatric reactions as well as a rapid accumulation of patient comments on internet sites.
The initial response of the FDA in November 2007 was to add warnings of severe changes in mood and behaviour to the labelling information of varenicline. Subsequent FDA review of the reported cases led to a further FDA public health advisory warning patients and healthcare professionals of neuropsychiatric events, such as worsening of existing psychiatric illness, anxiety, nervousness, tension, depressed mood, unusual behaviours, vivid dreams, and suicidal ideation. The FDA did not establish clear causality between varenicline and these reactions.
Current knowledge In December 2007, the Medicines and Healthcare products Regulatory Agency reported 46 cases of depression associated with varenicline, and 16 reports of suicidal ideation although it was noted that stopping smoking itself could exacerbate underlying psychiatric conditions. By February 2008, a Europe-wide review led to warnings of depression associated with varenicline, along with suicidal thoughts and behaviour.1
The Summary of Product Characteristics warning was worded in order to reflect these concerns, but also to note the circumstances in which the reactions were occurring and the lack of clear causality: “Depressed mood may be a symptom of nicotine withdrawal. Depression, rarely including suicidal ideation and suicide attempt, has been reported in patients undergoing a smoking cessation attempt. These symptoms have also been reported while attempting to quit smoking with Champix.”2
Assessing the evidence Although suicidal ideation and suicide attempts have been associated with varenicline, there is no conclusive evidence of a link. Other confounding factors may have led to the association, such as the cessation of smoking, concomitant medicine-taking, or a predisposition to depression.
However, it is notable that not all patients had stopped smoking before these suspected ADRs occurred. Conclusive proof of causality requires reliable clinical trials or meta-analysis, and there are methodological limitations to be addressed when assessing the role of drugs in suicidal behaviour.3 In the case of varenicline, no such data are currently available.
Spontaneous case reports, such as the cases received by the MHRA on yellow cards, are subject to limitations: reports are only suspected reactions with no proven causality, bias can exist due to media attention, and the level of under-reporting is unknown. No incidence of suspected ADRs can be calculated, and many of the events reported can occur without the involvement of drug therapy, particularly during smoking cessation.
Despite the limitations of spontaneous reports, signals generated can lead to regulatory action, including eventual drug withdrawal.4 In the case of varenicline, even though a gold standard proof of causality is lacking, spontaneous case reports have provided regulators with sufficient evidence to justify warnings to healthcare professionals and the public, as well as changes in the SPC.
Conclusion Sufficient numbers of credible spontaneous reports associating varenicline with psychiatric adverse events have arisen to warrant warning patients and prescribers of the possibility of neuropsychiatric symptoms, including serious depression.
Healthcare practitioners should advise their patients of this possibility when undertaking smoking cessation, and advise them to immediately stop treatment, and seek medical help, if suicidal thoughts are experienced. The case of varenicline is a reminder that the reporting of suspected ADRs to the yellow card scheme is important for public health.
1. Varenicline: safety update. Drug Safety Update 2008;1:3–4.
2. European Medicines Agency, 2008 Procedural steps taken and scientific information after the authorisation: Champix (PDF 30K)
3. Reith DM, Edmonds L. Assessing the role of drugs in suicidal ideation and suicidality. CNS Drugs 2007;21(6): 463-472
4. Clarke A, Deeks J, Shakir SAW. An assessment of the publically disseminated evidence of safety used in decisions to withdraw medicinal products from the UK and US markets. Drug Safety 2006;29:175–81.
Anthony R. Cox
Pharmacovigilance Pharmacist, West Midlands Centre for Adverse Drug Reactions, Birmingham
Senior Research Fellow, Drug Safety Research Unit, Southampton.
Citation: The Pharmaceutical Journal URI: 10024991
Recommended from Pharmaceutical Press